a moon with a face on it with salt and chips floating around it in space

Steroids, Salt, and My Delectable Moon Face

One of the worst things about spending my whole life taking steroids is managing the side effects. It has been nothing short of complete misery! I have a high propensity for eating salty foods. I eat well in the main, but my one weakness is salt. We all know that eating too much salt is not good. Eating too much of anything probably isn’t good, but too much salt can increase risk the likelihood of strokes and high blood pressure.1

Here in the UK, the recommended daily allowance is 6 grams.2 Some view that as too high. In Sweden, for example, the daily allowance is 5 grams.5 I have to get a little more disciplined with my intake - cutting out chips and other salty snacks would be a good place to begin. Sometimes I feel I have had my full daily allowance before lunchtime comes around. Not good!

The salty signs

For anyone unsure of whether they have a problem with their sodium intake, there are a few signs that tell you whether you may have an issue:1,4

  • If you are frequently urinating
  • Constantly thirsty
  • Swelling in the face and/or stomach
  • Frequent headaches
  • Constantly adding salt to your food
  • Continuously craving salty foods

If you, like me, have an inclination for salty foods you may notice your body retains water; in my case, my bloated stomach and face. It is commonly known that steroids can increase a person's appetite. Weight gain is a battle that many asthma sufferers on steroids are persistently fighting against. This is strange when I think about it because I remember my doctors were always concerned about my lack of weight as a child.

Moon face from prednisone

Since my late 20s, I have suffered from a condition called "moon face." It is caused by swelling in the face. If a person has been on prednisone for a long period, moon face can be a common cause. Prednisone affects your adrenal gland and your body’s hormone production. Over a certain period, this can result in moon face and other side effects.5

Generally speaking, moon face is not dangerous and can be managed by eating less salt, drinking plenty of water, and exercising.5

Mental health suffers

As a direct result of having this condition, I have to say it does affect my mental well-being. My appearance has changed over the years and there have been times when I don't want to leave my apartment because I have felt too self-conscious. This is exacerbated by my facial eczema too, which is exhausting from a mental perspective.

I am pretty sure the average Joe on the street does not understand all that comes from these conditions like asthma, and in my case, eczema. The side effects alone are numerous and just as debilitating as the main conditions. This is where Health Union (the parent company of Asthma.net) is key in getting that understanding out there, not just with asthma, obviously, but will all chronic health conditions. We have to hope, as a community, that one day they will find a magic pill or some other solution so that we can rid ourselves of these incredibly straining diseases. Keep breathing, folks!

Have you had similar experiences? Have you gotten moon face from prednisone? Share in the comments below!

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.